Alert archive / South Dakota / Wind Chill Advisories in 2021
Wind Chill Advisory 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Dec 28, 2021, 3:04 PM CST for 12 counties in South Dakota. It took effect at Dec 28, 2021, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 3:04 PM CST (21:04 UTC)
- In effect from
- Dec 28, 2021, 6:00 PM CST
- Expired
- Dec 29, 2021, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Aberdeen, SD
Counties Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Potter County, SD, Spink County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 33 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 447 m²/s²
- 0-3 km storm-relative helicity
- 427 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
854 WWUS43 KABR 282104 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 304 PM CST Tue Dec 28 2021 MNZ039-046-SDZ005>008-290600- /O.NEW.KABR.WC.W.0004.211229T0000Z-211229T1800Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, and Sisseton 304 PM CST Tue Dec 28 2021 ...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills expected. Wind chills as low as 45 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...From 6 PM this evening to noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ SDZ003-004-009>011-020-021-023-290600- /O.NEW.KABR.WC.Y.0007.211229T0000Z-211229T1800Z/ Corson-Campbell-Walworth-Edmunds-Day-Codington-Grant-Deuel- Including the cities of McIntosh, Herreid, Mobridge, Ipswich, Webster, Watertown, Milbank, and Clear Lake 304 PM CST Tue Dec 28 2021 /204 PM MST Tue Dec 28 2021/ ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ WEDNESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 35 below zero. * WHERE...Portions of north central and northeast South Dakota. * WHEN...From 6 PM CST /5 PM MST/ this evening to noon CST /11 AM MST/ Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
4 follow-up statements
370 WWUS43 KABR 290307 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 907 PM CST Tue Dec 28 2021 MNZ039-046-SDZ005>008-291200- /O.CON.KABR.WC.W.0004.000000T0000Z-211229T1800Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, and Sisseton 907 PM CST Tue Dec 28 2021 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 40 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...Until noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ SDZ003-004-009>011-020-021-023-291200- /O.CON.KABR.WC.Y.0007.000000T0000Z-211229T1800Z/ Corson-Campbell-Walworth-Edmunds-Day-Codington-Grant-Deuel- Including the cities of McIntosh, Herreid, Mobridge, Ipswich, Webster, Watertown, Milbank, and Clear Lake 907 PM CST Tue Dec 28 2021 /807 PM MST Tue Dec 28 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ WEDNESDAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of north central and northeast South Dakota. * WHEN...Until noon CST /11 AM MST/ Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
725 WWUS43 KABR 290356 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 956 PM CST Tue Dec 28 2021 MNZ039-046-SDZ005>008-291200- /O.CON.KABR.WC.W.0004.000000T0000Z-211229T1800Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, and Sisseton 956 PM CST Tue Dec 28 2021 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 40 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...Until noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ SDZ016>019-291200- /O.EXA.KABR.WC.Y.0007.000000T0000Z-211229T1800Z/ Potter-Faulk-Spink-Clark- Including the cities of Gettysburg, Faulkton, Redfield, and Clark 956 PM CST Tue Dec 28 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST WEDNESDAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Potter, Faulk, Spink and Clark Counties. * WHEN...Until noon CST Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ SDZ003-004-009>011-020-021-023-291200- /O.CON.KABR.WC.Y.0007.000000T0000Z-211229T1800Z/ Corson-Campbell-Walworth-Edmunds-Day-Codington-Grant-Deuel- Including the cities of McIntosh, Herreid, Mobridge, Ipswich, Webster, Watertown, Milbank, and Clear Lake 956 PM CST Tue Dec 28 2021 /856 PM MST Tue Dec 28 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ WEDNESDAY... * WHAT...Very cold wind chills. Wind chills as low as 35 below zero. * WHERE...Portions of north central and northeast South Dakota. * WHEN...Until noon CST /11 AM MST/ Wednesday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
314 WWUS43 KABR 291012 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 412 AM CST Wed Dec 29 2021 MNZ039-046-SDZ005>008-291800- /O.CON.KABR.WC.W.0004.000000T0000Z-211229T1800Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, and Sisseton 412 AM CST Wed Dec 29 2021 ...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Dangerously cold wind chills. Wind chills as low as 40 below zero. * WHERE...Portions of north central and northeast South Dakota and west central Minnesota. * WHEN...Until noon CST today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ SDZ003-004-009>011-016>021-023-291800- /O.CON.KABR.WC.Y.0007.000000T0000Z-211229T1800Z/ Corson-Campbell-Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark- Codington-Grant-Deuel- Including the cities of McIntosh, Herreid, Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, and Clear Lake 412 AM CST Wed Dec 29 2021 /312 AM MST Wed Dec 29 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Very cold wind chills. Wind chills as low as 30 below zero. * WHERE...Portions of north central and northeast South Dakota. * WHEN...Until noon CST /11 AM MST/ today. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Parkin
939 WWUS43 KABR 291804 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1204 PM CST Wed Dec 29 2021 MNZ039-046-SDZ005>008-291915- /O.EXP.KABR.WC.W.0004.000000T0000Z-211229T1800Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts- Including the cities of Wheaton, Ortonville, Eureka, Aberdeen, Britton, and Sisseton 1204 PM CST Wed Dec 29 2021 ...WIND CHILL WARNING HAS EXPIRED... The wind chills have improved. Therefore, the wind chill warning was allowed to expire. $$ SDZ003-004-009>011-016>021-023-291915- /O.EXP.KABR.WC.Y.0007.000000T0000Z-211229T1800Z/ Corson-Campbell-Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark- Codington-Grant-Deuel- Including the cities of McIntosh, Herreid, Mobridge, Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark, Watertown, Milbank, and Clear Lake 1204 PM CST Wed Dec 29 2021 /1104 AM MST Wed Dec 29 2021/ ...WIND CHILL ADVISORY HAS EXPIRED... The wind chills have improved. Therefore, the wind chill advisory was allowed to expire. $$ Mohr
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 28, 11:47 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Dec 28, 11:47 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1147 AM CST Tue Dec 28 2021
.UPDATE...
Issued at 957 AM CST Tue Dec 28 2021
Wind chills have remained above criteria for the most part, so
have dropped the advisory. Band/bands of snow are main focus this
morning and forecast has been updated to reflect the coverage and
intensity. Reports of between 2 and 4 inches thus far with 1/2 to
1 inch per hour snow rates. With a progression east-northeast of
around 15-20mph and a residence time for about 3 hours according
to CAMS, needed to re-consider winter weather headlines.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 313 AM CST Tue Dec 28 2021
Wind chills will remain in the 25 below to 35 below zero range
across north central South Dakota through the morning hours, thus a
Wind Chill Advisory remains in effect. Otherwise, the main challenge
in the near term revolves around snowfall amounts associated with a
system tracking across the region today. Low pressure will track
across Kansas, with an associated inverted trough sliding across
central and eastern South Dakota into Minnesota. An upper level
shortwave will move through in conjunction with the trough, with the
trough becoming the focus for snowfall during the daytime hours
today. The system will be fairly progressive, so snowfall
accumulations look to generally remain under two inches, with the
higher amounts most likely to occur from the northern James River
Valley eastward into west central Minnesota. High pressure will drop
southward behind the exiting system tonight, and will remain the
dominant feature over the region through the day Wednesday, keeping
conditions dry and cold. Wind chills will likely be a concern later
tonight into early Wednesday morning, potentially falling into
advisory criteria. With headlines currently in place for parts of
the CWA, will give those a chance to expire and let the next shift
handle any headlines needed for tonight.
High temperatures today will range from near zero across far
northern South Dakota, to the lower teens across south central South
Dakota. Low temperatures tonight will generally be in the single
digits below and teens below zero, with the coldest wind chills (25
below to 30 below zero) expected across far northern South Dakota
and west central Minnesota. Highs on Wednesday will range from
around zero across west central Minnesota, to the lower 20s across
south central South Dakota.
.LONG TERM...(Wednesday Night through Monday)
Issued at 313 AM CST Tue Dec 28 2021
Models agree fairly well in keeping cold air around the region
through much of the extended period, with a reinforcing shot Friday
into Saturday. Highs looks to be mostly in the single digits and
teens, with single digits below and teens below zero for lows.
Although, as the next shot of arctic air works in Friday and
Saturday, highs may stay below zero across northern and eastern
portions of the CWA. If ideal radiational cooling conditions can
take place Friday night and Saturday night as the surface high moves
across the northern plains, northern and eastern parts of the CWA
will likely be colder than 20 below zero given the amount of snow
cover. Taking a look at the apparent T forecast through the period,
and it would not surprise me to see a few periods of wind chill
headlines.
As for precipitation, most signals are dry or showing minimal
potential for any significant precipitation. Inverted surface trough
sets up from southern through eastern SD Wednesday night into
Thursday, which could bring light snow to the area. Will see another
chance for light snow as the next push of arctic air enters the
picture Friday into Friday night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1137 AM CST Tue Dec 28 2021
Terminals KABR,KATY,KPIR,KMBG
MVFR/IFR conditions with a band of snow moving across the KABR
terminal in the next hour. This may also affect KATY terminal but
with just lowering CIGS. Lower CIGS at KPIR are occurring with
lake effect and will persist into the afternoon. Otherwise, VFR
conditions will become dominant across the CWA this afternoon and
evening if they are not otherwise so.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST this afternoon for
SDZ005>007-010.
MN...None.
&&
UPDATE...Connelly
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...ConnellyHazardous weather outlook, Dec 28, 4:09 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 409 AM CST Tue Dec 28 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291015- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 409 AM CST Tue Dec 28 2021 /309 AM MST Tue Dec 28 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Light snow is expected across much of the area today, bringing some minor accumulations, with the highest amounts of one to one and a half inches expected from the northern James River Valley eastward to west central Minnesota. Very cold temperatures and wind chills can be expected tonight .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold temperatures, along with periods of bitterly cold wind chills, can be expected through the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Parkin
In the hours before
Local storm report, Dec 28, 9:38 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
938 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM SNOW 6 WNW LEOLA 45.76N 99.06W
12/28/2021 M4.8 INCH MCPHERSON SD TRAINED SPOTTER
STILL SNOWING.
&&
MCLocal storm report, Dec 28, 9:42 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
942 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM SNOW ONAKA 45.19N 99.46W
12/28/2021 E2.0 INCH FAULK SD TRAINED SPOTTER
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:57 AM CST | Winter Weather Advisory | ABR | Brown, Edmunds, McPherson, Marshall | 4 hr |
| Dec 28, 3:04 PM CST | Wind Chill Warning | ABR | Brown, McPherson, Marshall, Roberts | 21 hr |
Nearby
Wind Chill Advisories in South Dakota, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.